Prolonged nosebleed

My experiences over the last 2 days may help others who find themselves in similar circumstances - apologies if this is 'old hat'!

I take Apixaban and had a substantial nosebleed on Thursday - 30-minute pinching, cold compresses and trying not to panic didn't stem the flow but eventually after 2 hours when I was preparing to go to A&E, it stopped of its own accord. I didn't take Apixaban that night - cardio agreed I had done the right thing and advised me to miss the next dose too - making 24 hours in all. (Flecainide seems to be controlling my AF symptoms at the moment.)

Went to ENT and found out I had swelling and inflammation from an allergy!! That is what caused the bleed - in October, too - that really surprised me as there were no other symptoms, apart from the odd sneeze. ENT doctor advised the usual treatments for a nosebleed but also one I hadn't known about - suck an ice cube to shrink the nasal blood vessels. Much like childhood greed when gobbling ice cream, I suppose!

Feel like I have been through a mangle today but I wanted to share this in case someone else can benefit from it.

Tranquility to all. xx

10 Replies

oldestnewest
  • Good tip that! Hope you're well

  • Thank you very much for sharing this information. It's not old hat to some of us. I hope you are feeling a bit better and it must have been an awful situation.

    I have just started on Apixaban and so any tips to stop a bleed are very useful. It is one more thing to cope with along with everything else but the more information we have the better.

    Best of health to you.

  • Hi Moonstone

    I also have just started Apixoban. Since Last weekend. In that tie I have had 2 dizzy spells. Have you had any? No other side effects as yet.

    Keep well

  • Hi.. I can't say that I had any side effects to Apixoban. I may have attributed things to the AF as this brings on a dizziness. I found it so easy to take. I was careful not to cut myself and conscious of any bruising. I preferred to take it rather than warfarin. Drink plenty water. Give it a try and try to relax with it as stress brings on dizziness and af.

    Good luck.

  • thanks for that advice.

    I could be in danger of putting the dizziness down to Apixoban and shall try not to. Not in AF all of the time and do not take any other medication which is why this is such a shock to me.

    Always been very fit and active worked until I was 67, now 68, and still have lots of activities. Want to get on with my life and your post and others have helped me to relax a bit! Seeing my cardiologist in a month to review Apix then.

    thanks again

  • Thanks for the tip Finvola, didn't know that.

    Koll

    _____

  • Thank you!

  • I too have had a nosebleed this week. Both nostrils and down back of throat. After 3/4 hour trying bag of frozen peas, pinching nostrils, etc. went to A/E where it finally stopped during 4 hours there. Its very frightening when you are on warfarin and as they say a little blood goes a long way. No reason could be found. They suggested a bang to the head but I had been sitting at the computer writing a letter of complaint so probably stress!! Will bear in mind about the ice cubes if there is a next time.

  • Will try the ice cubes. I get many nose bleeds but had one that would not stop last year and ended up in hospital for 4 days. The packs up the nose were horrendous and gave me such a headache that stopped me sleeping. INR was 5.2. That's when I bought my own monitor!

  • Barb - I do sympathise about the nose packs!! My head is so sore I can't think straight. 5.2 is scary.

You may also like...